Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Tulsa, OK

May 22, 20194 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 22, 2019, 6:02 PM CDT for 4 counties in Oklahoma. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2019, 6:02 PM CDT (23:02 UTC)
Expired
May 23, 2019, 3:00 AM CDT
In force
9 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Osage County, OK, Rogers County, OK, Tulsa County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 49 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS54 KTSA 222302
FFWTSA
OKC113-131-143-147-230400-
/O.NEW.KTSA.FF.W.0032.190522T2302Z-190523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
602 PM CDT Wed May 22 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Northwestern Rogers County in northeastern Oklahoma...
  Southeastern Osage County in northeastern Oklahoma...
  Southern Washington County in northeastern Oklahoma...
  Northern Tulsa County in northeastern Oklahoma...

* Until 1100 PM CDT.

* At 601 PM CDT, Doppler radar indicated several thunderstorms 
  producing heavy rain across the warned area. Up to one inch of 
  rain has fallen and an additional one inch, with locally higher 
  amounts, is possible. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Tulsa...                          Sand Springs...
  Owasso...                         Skiatook...
  Collinsville...                   Sperry...
  Oologah...                        Ramona...
  Avant...                          Talala...
  Vera...                           Walnut Creek State Park...
  Turley...                         Wolco...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

LAT...LON 3627 9568 3616 9625 3618 9626 3620 9624
      3621 9624 3623 9626 3623 9629 3625 9630
      3648 9618 3659 9600 3660 9568

$$
2 follow-up statements
895 
WGUS74 KTSA 230040
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
740 PM CDT Wed May 22 2019

OKC113-131-143-147-230400-
/O.CON.KTSA.FF.W.0032.000000T0000Z-190523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rogers OK-Osage OK-Washington OK-Tulsa OK-
740 PM CDT Wed May 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN ROGERS...SOUTHEASTERN OSAGE...SOUTHERN WASHINGTON AND
NORTHERN TULSA COUNTIES...

At 739 PM CDT, Doppler radar indicated that the heavy rains had 
ended across the warned area. Local rainfall of one to two inches 
are estimated to have fallen across portions of the warned area. 
Flash flooding is likely occurring.

Some locations that may experience flooding include...
Tulsa...                          Sand Springs...
Owasso...                         Skiatook...
Collinsville...                   Sperry...
Oologah...                        Ramona...
Avant...                          Talala...
Vera...                           Walnut Creek State Park...
Turley...                         Wolco...



LAT...LON 3627 9568 3616 9625 3618 9626 3620 9624
      3621 9624 3623 9626 3623 9629 3625 9630
      3648 9618 3659 9600 3660 9568

$$
132 
WGUS54 KTSA 230314
FFWTSA
OKC113-131-143-147-230800-
/O.EXT.KTSA.FF.W.0032.000000T0000Z-190523T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1014 PM CDT Wed May 22 2019

The National Weather Service in Tulsa has extended the

* Flash Flood Warning for...
  Northwestern Rogers County in northeastern Oklahoma...
  Southeastern Osage County in northeastern Oklahoma...
  Southern Washington County in northeastern Oklahoma...
  Northern Tulsa County in northeastern Oklahoma...

* Until 300 AM CDT.

* At 1014 PM CDT, Doppler radar indicated one to two inches of rain 
  has already fallen from earlier storms.  Additional storms are 
  ongoing across the warned area and an additional one to two inches 
  of rain is likely. Flash flooding is already occurring and will 
  worsen with the additional rainfall.

* Some locations that may experience flooding include...
  Tulsa...                          Sand Springs...
  Owasso...                         Skiatook...
  Collinsville...                   Sperry...
  Oologah...                        Ramona...
  Avant...                          Talala...
  Vera...                           Walnut Creek State Park...
  Turley...                         Wolco...

Additional rainfall amounts of one to two inches is likely in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3627 9568 3616 9625 3618 9626 3620 9624
      3621 9624 3623 9626 3623 9629 3625 9630
      3648 9618 3659 9600 3660 9568

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:10 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 22, 3:10 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT Wed May 22 2019

.DISCUSSION...

The main concerns will be focused in the first 12 to 18 hours of
the forecast. Severe weather potential, some high end possible, as
well as dangerous flash flooding are expected.

Latest surface analysis shows a consolidating frontal zone
stretching roughly parallel and just north of I-44 this
afternoon. A mesolow was located near Stillwater. South of the
front, 70 dewpoints were common. Latest CAM guidance suggests that
warm advection and convergence near the boundary will result in
convective development by 21Z over central OK. Storms will move
quickly into northeast OK thru the afternoon and into the evening.
Fifty knots of southwest 500mb flow combined with 70 dewpoints
and strong instability yield conditions very conducive for
supercell development and very large hail. Low level hodographs
this afternoon are not overly impressive, but definitely improve
by 00Z. Tornado potential would also be maximized along the
boundary downstream from the mesolow, if it can be maintained.

With time this evening, mainly after 03Z, the boundary layer
should stabilize enough to reduce the tornado potential. However,
continued moisture flux with strengthening low level jet into the
boundary near the KS border should result in continued convective
development with possible training of storms during the overnight.
This will increase the flash flood potential, as these heavy rains
will fall on soils that have already seen widespread 5 to 8 inch
rains earlier in the week. The threat should wane by 12Z Thursday,
with convection focusing to the north and eventually west of our
area as mid level heights and temps rise. Will therefore maintain
the going flash flood watch thru 12Z.

Another boundary will make a push toward our region by Friday,
with increasing storm potential persisting thru the weekend mainly
across northeast OK. By early next week, mid level heights and
temps rise again and will provide another break. The latest ECMWF
is more aggressive and farther south with the ejection of the
western trough next week, bringing a front thru by Tuesday night.
Convection would then linger over portions of the region along the
stalled front into the middle of next week.

Temps will stay above normal thru the period.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  86  71  86 /  80  20  10  20
FSM   71  89  70  90 /  20   0   0   0
MLC   73  86  72  86 /  30   0   0   0
BVO   64  84  69  85 /  80  30  20  30
FYV   69  83  65  85 /  40  10   0   0
BYV   68  84  67  87 /  40  10   0   0
MKO   71  85  69  87 /  50  10   0  10
MIO   67  84  69  86 /  80  20   0  20
F10   71  85  70  85 /  50  10  10  10
HHW   72  87  70  87 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ054>064-066-
     067.

AR...None.
&&

LONG TERM....30
Hazardous weather outlook, May 22, 4:36 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
436 PM CDT Wed May 22 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
436 PM CDT Wed May 22 2019

..Significant Severe Weather, Strong Tornado Potential, Life Threatening Flash
Flood Potential...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

AREA AT GREATEST RISK...Along and Northwest of Interstate 44.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing

	AREA AT GREATEST RISK...Along and Northwest of Interstate 44.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET..Late this Afternoon or Early Evening.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms have developed across parts of central and northeast
Oklahoma Tonight. The airmass across the area is very unstable, and
with strong shear in place across the region, supercell thunderstorms
capable of producing strong tornadoes, very large hail to the
size of golf balls and 70 mph winds.

The severe threat will diminish later tonight. However, heavy rain
and the threat for flash flooding will continue through tonight.
Additional rain amounts of 1 to 3 inches from any strong to severe
storm will be quite possible, mainly to the north and northwest
of Interstate 44. Life threatening flash flooding will quickly
occur with these additional amounts that fall over already
flooded areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY and SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will persist for the remainder of this week
and into the weekend, with the focus being parts of northeast
Oklahoma and at times, far northwest Arkansas. Given that this
area may not have sufficient time to dry out, flash flooding could
continue to be a concern, in addition to the expected long
duration mainstem river flooding.

While an increasing upper level ridge should keep much of the
area south of Interstate 44 dry into early next week, the weather
pattern should change somewhat by the middle of next week, leading
to more widespread precipitation chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 22, 5:17 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
517 PM CDT Wed May 22 2019

OKZ054-060-064-222245-
Tulsa OK-Osage OK-Creek OK-
517 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHEASTERN
CREEK AND CENTRAL TULSA COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, a strong thunderstorm was located 5 miles north of
Kellyville, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Sapulpa...                        Sperry...
Kellyville...                     Keystone State Park...
Turley...                         Tulsa International Airport...
Gray...

This includes Interstate 44 between mile markers 201 and 219.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.

LAT...LON 3616 9627 3618 9627 3620 9624 3621 9624
      3639 9613 3623 9587 3591 9620 3599 9639
TIME...MOT...LOC 2217Z 209DEG 38KT 3602 9625
Special weather statement, May 22, 5:19 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
519 PM CDT Wed May 22 2019

OKZ055-056-060-061-222245-
Tulsa OK-Rogers OK-Nowata OK-Washington OK-
519 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...
SOUTHEASTERN WASHINGTON...SOUTHWESTERN NOWATA AND NORTHEASTERN TULSA
COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, a strong thunderstorm was located 4 miles east of
Collinsville, moving northeast at 65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Claremore...                      Skiatook...
Collinsville...                   Chelsea...
Oologah...                        Foyil...
Talala...                         Vera...
Watova...                         Bushyhead...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.

LAT...LON 3653 9540 3651 9542 3651 9544 3650 9543
      3626 9571 3636 9596 3667 9575
TIME...MOT...LOC 2219Z 211DEG 54KT 3638 9576
Local storm report, May 22, 5:25 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
525 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          3 E OKEMAH              35.43N 96.25W
05/22/2019                   OKFUSKEE           OK   TRAINED SPOTTER

            SEEN ON LIVE TV. ALSO REPORTED VIA TWITTER.

&&

LACY
Local storm report, May 22, 5:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             OKMULGEE                35.62N 95.96W
05/22/2019  E2.75 INCH       OKMULGEE           OK   AMATEUR RADIO

&&

JBM
Local storm report, May 22, 5:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
554 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             OKMULGEE                35.62N 95.96W
05/22/2019  E1.75 INCH       OKMULGEE           OK   AMATEUR RADIO

&&

JBM
Local storm report, May 22, 5:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
555 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             SKIATOOK                36.37N 96.00W
05/22/2019  E1.75 INCH       OSAGE              OK   AMATEUR RADIO

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:42 PM CDTRiver Flood WarningTSAKay, Osage39 hr
May 22, 3:07 AM CDTFlash Flood WatchTSACraig, Creek, Delaware, Mayes, Nowata, Okmulgee and 6 more28 hr
May 22, 4:36 AM CDTRiver Flood WarningTSATulsa21 days
May 22, 8:39 AM CDTAreal Flood WarningTSAHaskell, LeFlore, Muskogee, Sequoyah5 days
May 22, 12:14 PM CDTAreal Flood WarningTSAMayes3 days
May 22, 12:21 PM CDTAreal Flood WarningTSAMayes, Wagoner48 hr
May 22, 2:35 PM CDTRiver Flood WarningTSARogers, Wagoner11 days
May 22, 4:05 PM CDTSpecial Weather StatementTSAOkfuskee55 min
May 22, 4:13 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee62 min
May 22, 4:29 PM CDTTornado WarningTSAOkfuskee, Okmulgee46 min
May 22, 4:42 PM CDTTornado WarningTSAOkfuskee48 min
May 22, 4:53 PM CDTTornado Warning Tornado observedTSACreek, Okfuskee, Okmulgee52 min
May 22, 5:02 PM CDTFlash Flood WarningTSAOkfuskee, Okmulgee4 hr
May 22, 5:11 PM CDTTornado WarningTSAOkfuskee, Okmulgee49 min
May 22, 5:17 PM CDTSpecial Weather StatementTSATulsa28 min
May 22, 5:19 PM CDTSpecial Weather StatementTSARogers26 min
May 22, 5:24 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Tulsa36 min
May 22, 5:31 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington44 min
May 22, 5:35 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa40 min
May 22, 5:36 PM CDTTornado WarningTSACreek, Pawnee, Tulsa23 min
May 22, 5:39 PM CDTTornado Warning Tornado observedConsiderable damage threatTSAOkfuskee, Okmulgee51 min
May 22, 5:43 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington47 min
May 22, 5:55 PM CDTTornado WarningTSANowata, Rogers50 min
May 22, 6:01 PM CDTTornado WarningTSARogers, Tulsa, Washington44 min
May 22, 6:05 PM CDTTornado Warning Tornado observedTSAMuskogee, Okmulgee, Wagoner40 min
May 22, 6:09 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa, Wagoner36 min
May 22, 6:12 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Ottawa, Rogers, Tulsa and 1 more63 min
May 22, 6:14 PM CDTFlash Flood WarningTSACraig, Nowata, Rogers9 hr
May 22, 6:32 PM CDTTornado WarningTSACraig, Ottawa43 min
May 22, 6:35 PM CDTAreal Flood AdvisoryTSACreek, Tulsa115 min
May 22, 6:38 PM CDTFlash Flood WarningTSACraig, Nowata, Washington9 hr
May 22, 6:45 PM CDTTornado WarningTSACherokee, Mayes, Wagoner21 min
May 22, 6:47 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Rogers, Tulsa, Wagoner43 min
May 22, 6:48 PM CDTSevere Thunderstorm WarningTSAOsage, Washington27 min
May 22, 6:54 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee20 min
May 22, 6:58 PM CDTTornado WarningTSACraig, Ottawa47 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.